Hail, Crook
- When
- August 2, 3:45 PM MST to 4:00 PM MST
- Where
- Crook County, Devils Tower
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -104.700
A thunderstorm produced penny size hail at Devils Tower National Monument.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny size hail at Devils Tower National Monument.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 2:01 PM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 301 PM MDT FRI AUG 2 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 300 PM MDT FRI AUG 2 2013 CURRENT SURFACE ANALYSIS CONTINUES TO SHOW MAIN FRONTAL BOUNDARY JUST SOUTH OF THE FORECAST AREA...WITH LOW PRESSURE ALONG IT OVER EAST CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE PACIFIC NW STARTING TO MOVE SLOWLY EAST-NORTHEAST. WEAK RIDGE AXIS IS LOCATED OVER THE CENTRAL AND NORTHERN HIGH PLAINS. SHOWERS AND STORMS FROM EARLIER TODAY HAVE MOVED EAST OF THE FORECAST AREA...WITH VARIABLY CLOUDY SKIES BEHIND IT. A FEW SHOWERS ARE STARTING TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN WY...WITH A SHORTWAVE OVER CENTRAL AND NORTHERN MT BRINGING SHOWERS AND STORMS TO THAT AREA. TEMPS ARE IN THE 60S AND 70S...WARMEST OVER SUNNY AREAS. WINDS ARE EAST TO SOUTHEAST... BREEZY IN SPOTS. LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED IN THE NEAR TERM AS FRONTAL BOUNDARY REMAINS SOUTH OF THE AREA AND WEAK DISTURBANCES CONTINUE TO PASS THROUGH THE REGION AT TIMES. THE SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING HAS DECREASED...WITH AN ISOLATED STRONG TO SEVERE STORM POSSIBLE OVER NORTHEASTERN WY INTO FAR SOUTHWESTERN SD...WHERE BEST INSTABILITY IS IN PLACE. HAVE LOWERED POPS TO SLIGHT CHANCES FOR THE REST OF THE AFTERNOON AND EVENING WITH MINIMAL UPPER LEVEL SUPPORT IN PLACE BETWEEN DISTURBANCES. THE NEXT DISTURBANCE WILL APPROACH THE AREA OVERNIGHT. THE BEST CHANCES FOR PCPN IN THE SHORT TERM LOOK TO BE LATE TONIGHT INTO SATURDAY MORNING ACROSS SOUTHERN PORTIONS OF THE AREA...AND ACROSS MUCH OF THE AREA SATURDAY NIGHT...WHEN STRONGER DISTURBANCES PASS THROUGH. SOME LOCATIONS COULD RECEIVE BENEFICIAL RAINFALL AGAIN. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY INTO SATURDAY NIGHT...WITH THE BETTER POTENTIAL LIKELY ACROSS NORTHEASTERN WY AND SOUTHWESTERN SD. COOLER AIRMASS IN PLACE AND CLOUDINESS AT TIMES WILL HELP TO KEEP TEMPS ON THE COOLER SIDE...WITH HIGHS MOSTLY IN THE 70S ON SATURDAY. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 300 PM MDT FRI AUG 2 2013 UPPER RIDGE WILL AMPLIFY SLIGHTLY EARLY NEXT WEEK AND BRING WARMER TEMPS TO THE REGION. BY MID TO LATE WEEK...AN UPPER LOW WILL SLIDE ACROSS SOUTHERN CANADA WEAKENING THE UPPER RIDGE...AND PUSHING SOME COOLER AIR BACK INTO THE NRN PLAINS. NEARLY DAILY CHANCES FOR TSTMS WILL CONTINUE AS SEVERAL DISTURBANCES MOVE THROUGH THE QUASI-ZONAL FLOW ALOFT. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON ISSUED AT 300 PM MDT FRI AUG 2 2013 ISOLD -TSRA WILL REMAIN POSSIBLE AREA WIDE THIS AFTN/EVE WITH A SLIGHTLY BETTER CHANCE FOR STORMS LATE TONIGHT/EARLY SATURDAY. AREAS OF MVFR CIGS WILL LINGER PARTS OF WRN/CNTRL SD TODAY...WITH MORE WDSPRD MVFR TO IFR CIGS AND SOME PATCHY FOG DEVELOPING LATE TONIGHT ACROSS MOST OF WRN/CNTRL SD AND PARTS OF NERN WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 247 PM MDT FRI AUG 2 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 247 PM MDT (347 PM CDT) FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND TONIGHT...WITH THE BEST CHANCES COMING AFTER MIDNIGHT. THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED...BUT A STRONG TO SEVERE STORM WITH HAIL AND GUSTY WINDS IS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEKEND AND INTO NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 405 PM MDT FRI AUG 2 2013 WYZ056-057-022230- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 405 PM MDT FRI AUG 2 2013 ...STRONG THUNDERSTORM OVER NORTHERN CROOK COUNTY... AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HULETT...OR 29 MILES NORTHWEST OF SUNDANCE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CROOK COUNTY BETWEEN ALZADA AND DEVILS TOWER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4492 10447 4474 10446 4470 10479 4486 10483 TIME...MOT...LOC 2204Z 260DEG 17KT 4477 10467 CHAMBERLAIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 412 PM MDT FRI AUG 2 2013 WYZ054-056-022245- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 412 PM MDT FRI AUG 2 2013 ...STRONG THUNDERSTORM OVER EASTERN CAMPBELL AND WESTERN CROOK COUNTIES... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF ROZET...OR 22 MILES NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYHOLE RESERVOIR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4455 10486 4436 10483 4433 10526 4451 10530 TIME...MOT...LOC 2212Z 262DEG 22KT 4444 10508 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT FRI AUG 2 2013
WYZ056-057-071-022315-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
434 PM MDT FRI AUG 2 2013
...STRONG THUNDERSTORM OVER NORTHEASTERN CROOK COUNTY...
AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF ALZADA...OR 32 MILES NORTHWEST
OF DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
COLONY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4489 10406 4488 10407 4483 10442 4490 10450
4501 10435 4501 10407 4500 10406
TIME...MOT...LOC 2234Z 246DEG 23KT 4489 10441
JCThe Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469602.